Kentucky, 2023

Damaging Winds in Kentucky, July 1, 2023

July 1, 2023 · NWS JKL · 5 events in 4 counties and zones

Two rounds of storms impacted eastern Kentucky on July 1st, 2023. The first was a MCS traveling from NW to SE across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$5,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Two rounds of storms impacted eastern Kentucky on July 1st, 2023. The first was a MCS traveling from NW to SE across the state. This resulted in a couple rounds of storms and wind damage in Powell and Montgomery Counties between 3:30 and 6:30am. The second set of storms developed along a warm front across the central and western portion of the state, and moved eastward throughout the afternoon, but did not result in any severe weather reports. However, the KY Mesonet station on Black Mountain did gust to 43 mph as one of the storms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 1, 1:32 AM EST, 58 minutes earlier.

Area forecast discussion, Jul 1, 1:32 AM EST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
232 AM EDT Sat Jul 1 2023

.UPDATE...
Issued at 215 AM EDT SAT JUL 1 2023

Made some adjustments to hourly pops based on trends with upstream
convection over northern KY, southeast IN and OH. This generally
lead to an increase in pops across the western two thirds or so of
the area for the next few hours. A remnant outflow from the
complex of storms that passed west of eastern KY and a southward
moving outflow over northern and northeastern KY along with a
passing disturbance and lingering instability in the 2000 to 3000
J/kg range from near FGX to JKL to KI35 west to near KEKQ and
north over central KY and mid level lapse rates in excess of 7C/km
combined with effective shear in the 25 to 30KT range should lead
to at least strong storms passing across the western portion of
the CWA over the next few hours. A damaging wind gusts or
marginally severe hail cannot be ruled out as well based on recent
trends.

UPDATE Issued at 1031 PM EDT FRI JUN 30 2023

The evening update is out. Blended the latest 1-hr NBM and
CONShort model for PoPs, which is lowering PoPs for the overnight
but raising PoPs through the late morning into early afternoon
period. This would appear to make sense as a low-amplitude upper
ridge axis is progged by models to move east of the forecast area
tonight, allowing for mean northwesterly flow aloft to become more
westerly. This would better support upstream convective activity
making it to our area from the west by Saturday morning or
afternoon. No other significant changes were made to the forecast
with this update.

UPDATE Issued at 735 PM EDT FRI JUN 30 2023

Isolated supercell thunderstorms have developed over south-central
Kentucky over the last few hours within a very unstable
atmosphere. This activity may in part have formed from a leftover
boundary from this morning's thunderstorm activity. Will continue
to monitor trends and update the forecast accordingly through the
evening. The main change with this update was a to raise PoPs
slightly for this evening in the far southwestern portion of the
forecast area.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 529 PM EDT FRI JUN 30 2023

Morning convection left a rain cooled surface layer. Warm, moist
advection over this layer kept a deck of low clouds in place
through most of the day. This in turn held temperatures back from
where they otherwise would have been, which limited
destabilization and ensured that we stayed dry up to the present.

The dry weather should last into the evening, but the forecast
then becomes problematic once again. Models agree that we will
remain on the periphery of a subtropical ridge over the Gulf
Coast, in an area with potential for MCS occurrence. The ridge
will flatten by the end of the short term period as an upper level
trough approaches. It is the details which create problems.
Models disagree on tonight's outcome, with cascading effects for
the rest of the short term period. Extreme instability is present
over the mid Mississippi Valley this evening, and convection is
just beginning to initiate there. The outcome of this activity,
particularly the evolution and decay of the MCS that develops,
will be important for our weather. The GFS and HRRR show it moving
through all of the JKL forecast area overnight in a weakening
phase. The NAM is slower and largely further north. Following
this, the NAM allows for more instability during the day Saturday
compared to the GFS. Additional model differences also evolve
upstream. The bottom line-- a model blend yields a chance POP
returning to the forecast overnight, with a very broadbrushed
forecast for Saturday and Saturday night, once again with chance
POPs.

Temperatures on Saturday will depend on precip and clouds. The
current blended forecast has enough heating combined with high dew
points to give heat indices topping out mostly in the 95-105
range. It is possible that some places could reach heat advisory
criteria (the southwest has the best chance), but confidence is
not currently high enough for an NPW.

.LONG TERM...(Sunday through Friday)
Issued at 342 PM EDT FRI JUN 30 2023

Key Messages:

-Storms could be strong to severe Sunday.
-A break in the active weather is possible by Monday and Tuesday.
-More active weather returns to end the period.

Overall Pattern:

A positively tilted trough will push east into the western Great
Lakes and Ohio Valley to begin the period. A low-pressure system
will develop at the surface, followed by a trailing cold front.
This will progress east on Sunday and help to develop showers and
thunderstorms in the afternoon and evening. On Monday, this trough
flattens out and pushes off to the east toward the Mid-Atlantic
states, and high pressure progresses east. The heights will build
on Tuesday, and the surface high pressure will build eastward too.
By mid- to late-week, the guidance becomes more uncertain and
possibly more active once again as additional shortwave energy
rides the somewhat flattened flow aloft. However, there are
varying scenarios and timing on features by late in the week.

Sunday

A mid-level trough pushes into the Ohio Valley with low pressure
and a trailing cold front. The ensemble systems show decent
agreement on height falls associated with this trough axis. This
will ignite showers and thunderstorms throughout the day, peaking
in the afternoon and evening hours. The ample instability coupled
with effective shear around 30-40 knots would lead to the
potential for some strong to severe storms. SPC does have us
sitting in a Slight Risk or 2 out of 5 Level for severe weather,
and for now that seems reasonable. The main threat would be
damaging wind gusts. The NBM has been struggling with going a bit
on the high side for afternoon maximum temperatures, as we have
underachieved due to cloud cover recently. This makes one want to
lean toward the lower end of the NBM guidance to account for
Sunday, as we could have increased cloud cover and convection
across the area.

Monday into Tuesday

This trough pushes east Monday, and we will see at least some
potential for afternoon and evening showers and thunderstorms in
the far east and northeast portions of the state. The ensembles
and deterministic data are showing signs of height rises by
Tuesday, and this could actually help mitigate showers and
thunderstorms. Even so, we could still see around 20-30 percent
chances of rain, mainly in the afternoon hours, with more limited
instability and moisture noted in the ensemble systems. The PoP
was adjusted down from the NBM PPI, which was too high for more
diurnally driven convection. Afternoon highs Monday will be closer
to normal (JKL 85 and LOZ 86) and perhaps slightly above normal
on Tuesday, with the potential for more sun and fewer convective
influences.

Wednesday through Friday

Another period of active weather is possible by the end of next
week, as the ensemble systems indicate increased moisture and
lowering heights. However, there are some differences in the
timing and location of these shortwaves that will help increase
the PoP chances. Right now, if pinned down, I would agree with the
NBM in bringing the best chances of PoPs (around 70 percent) on
Friday. Overall afternoon highs stay near normal Wednesday and
Thursday, but maybe somewhat below Friday given the higher PoP
chances and subsequent cloud cover.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 231 AM EDT SAT JUL 1 2023

The two initial forecast challenges this TAF period will be with
any fog formation at the TAF sites outside of a cluster/line of
storms moving south over central KY. The stronger cells with
potential for a period of MVFR or IFR ceilings and or VIS, some
hail, and wind gusts over 30KT should pass nearer to KJKL, KLOZ,
and KSME after 7Z though thunder could also affect KSJS and KSYM
as well. Some clearing could occur after showers and storms affect
the 3 southwestern TAF sites with MVFR or lower fog not out of
the question nearer to dawn. Valley locations in the southeast
will likely also experience some MVFR or lower fog during the
first 6 hours of the period, though any convection and cloud cover
may limit the duration of this. Convective trends will be
monitored for KJKL, KLOZ, and KSME for an inclusion of a TEMPO
group for thunder on station and gusty winds in excess of 30KT.
Any fog should lift and dissipate toward 13Z, with guidance
suggesting an area of convection or redevelopment around or after
16Z. Some of that activity could be strong as well, though timing
and confidence in the evolution of activity that far out is low at
this time. Any convection that affects a TAF site toward 18Z and
after would bring a brief period of MVFR to IFR ceilings and or
vis along with the threat of wind gusts of 30KT or greater.
Otherwise, outside of convection during the last 18 hours of the
period, VFR should prevail with south to southwest wind generally
10KT or less.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...HAL
LONG TERM...DJ
AVIATION...JP
Hazardous weather outlook, Jun 30, 3:35 PM EST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
435 PM EDT Fri Jun 30 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
435 PM EDT Fri Jun 30 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible late tonight, and may contain strong wind
gusts and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible at times from Saturday through Thursday.
Some of these storms could be severe during the weekend, with
damaging winds being the main threat. Locally heavy rainfall will
also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance may be needed at times through the weekend.

HAL

The radar

The Jackson,KY radar (KJKL), 74 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bath

When
July 1, 2:30 AM EST
Where
Bath County, 0.81 mi WSW of Owingsville
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
38.148, -83.784

A large tree limb was blown down and onto the roof of a house near Owingsville.

Thunderstorm Wind, Powell

When
July 1, 2:38 AM EST
Where
Powell County, 3.54 mi NE of Clay City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
37.903, -83.871

A phone line was blown down by strong thunderstorm wind gusts near Clay City.

Thunderstorm Wind, Powell

When
July 1, 2:40 AM EST
Where
Powell County, 1.51 mi SSW of Virden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
37.860, -83.960

A tree was blown down and onto some power lines on Powell Branch Road near Powell Valley.

Thunderstorm Wind, Menifee

When
July 1, 2:48 AM EST
Where
Menifee County, 1.88 mi NE of Frenchburg
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.972, -83.609

A tree was blown and across one lane of State Road 1274 near State Route 36 near Frenchburg.

Thunderstorm Wind, Harlan

When
July 1, 2:30 PM EST
Where
Harlan County, 2.78 mi NNE of Clover Fork
Measured
37 kt (43 mph) measured gust
Crop damage
$1,000
Reported by
Mesonet
Coordinates
36.914, -82.894

A 43 mph wind gust was measured by the Harlan County mesonet site at an elevation of 4031 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124092, 1124098, 1124100, 1124089, 1124095.